advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Saskatoon, Saskatchewan Canada:

I am a 25 year old woman, and I have type 1 diabetes. I have been in a honeymoon for four years. When I was 16, I had a viral form of encephalitis, my blood sugar was 14 mmol/L [252 mg/dl] when admitted into acute care, and stayed elevated during my hospital stay. I was unconscious and eventually paralyzed from the waist down and in one hand. Luckily, I fully recovered from the encephalitis, but I started to become severely hypoglycemic, to the point that I would pass out from low blood sugar. I purchased a meter and tested, and noticed that my blood sugars were getting higher and higher all the time. Could my diabetes be caused by the encephalitis?

I saw an endocrinologist and eventually was put on a sliding scale of Humalog. My blood sugar is usually okay overnight so far. I also have quite a bad immune system from all of this I'm sure. Last winter, I was hospitalized with fever, and pyelonephritis. It took me two months to get better (the fever continued and so did the pain and fatigue) after it happened, they think that I might have lupus as well. Right now, I have high blood sugar, high fever, I'm throwing up, I have pain in my lower back and abdomen. They told me that I have inflammation in my right ovary, kidneys and bowel. They also saw a 7 centimeter cyst two months ago in my abdomen, and since then it has shrunk and now gone away. They have me at home on a narcotic, and we are basically waiting. I have been home for nine weeks with this now! They don't know what to do with me, so they leave me at home to sit and wait. Do you think this could all be related to the encephalitis, since the diabetes was? Could this be a different inflammatory process? I have tried to be seen through an ER, but they just send me home because they don't know what to do. I have not seen a rheumatologist either.

Answer:

This is way too complicated for me to answer in this venue. Could the virus injure the pancreas? Yes. Could you have reduced pancreatic reserve and need some insulin? Yes. That is mild diabetes as you have some pancreatic function. How it all relates to all your symptoms is too much for the Internet.

LD

[Editor's comment: It's unclear if you have a personal physician coordinating your care, or whether you are bouncing from one specialty to another. Complex situations like this are best handled by you interacting with a caring personal physician, who can help sort out issues you raise, such as:

  1. Do you have autoimmune type 1 diabetes? (Antibody testing, under the guidance of the endocrinologist, should help answer this.)
  2. Do you have other autoimmune disorders? (a consultation with a rheumatologist should help answer this.)
  3. "They" told you that you had inflammation in diverse places -- who is "they"? Did "they" send a report to your personal physician? Did your personal physician explain whatever significance this might have?
  4. "They" have you at home on a narcotic, and we are basically waiting: Again, who's "they"? Why a narcotic? Waiting for what?
  5. How well are you coping with all this? If you're not coping well, you ought to be seek advice from a counselor, psychologist, or psychiatrist.
Please discuss this with your physician. WWQ]

DTQ-20020404012523
Original posting 29 Apr 2002
Posted to Research: Causes and Prevention

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:34
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.